Woman’s unusual side effect after Covid vaccination: 'Rare'

·News Reporter
·2-min read

A woman has suffered a "rare" side effect two weeks after receiving a Covid-19 vaccine.

The US woman, 67, presented at a dermatology clinic with slight discolouration to her hands, according to the case in medical journal Cureus.

Researchers wrote the woman had received a Moderna vaccine two weeks before presentation.

“Physical examination revealed multiple depigmented patches primarily located on the bilateral dorsal hands,” researchers wrote.

“The patches were consistent with vitiligo and were confirmed under Woods lamp examination.

“Her past medical history was unremarkable for thyroid disease, pernicious anemia, or other autoimmune diseases. Medication reconciliation was unremarkable for any systemic or topical therapy reported to be associated with drug-induced vitiligo.”

A 67-year-old woman's hands are pictured with vitiligo.
Doctors believe this woman's vitiligo was caused by a Covid-19 vaccination. Source: Cureus

Vitiligo is a disease which causes the skin to lose colour in patches, and it can also affect hair and the inside of the mouth, according to Mayo Clinic.

It has no known cure but treatment can either slow the discolouration or restore skin to its original colour somewhat.

It only affects about 0.5 to 1 per cent of the world's population, according to National Library of Medicine.

Doctors determined her vaccination “was the most likely culprit” given the vitiligo occurred two weeks after she received it.

Researchers also cited two other cases of people having vitiligo after receiving different Covid-19 vaccinations: one in a man, aged 58, with a history of bowel inflammation who had a Pfizer vaccine and another in a 61-year-old woman who had also received a Moderna vaccine.

The 67-year-old woman was given a topical cream for her hands.

Covid side effect 'rare but manageable' reaction

But it is important to note how infrequent cases of vitiligo are in people receiving Covid-19 vaccines.

Scientists studying the 61-year-old woman wrote her condition was "a rare but manageable cutaneous reaction to Covid vaccination" and stressed the importance of getting the jab.

"For perspective, tens of millions of individuals have now been vaccinated and only two reports [now three] of vaccine-induced vitiligo exist to date," they wrote.

"The above case notwithstanding, the risk of permanent and serious reactions to vaccination—dermatologic and otherwise—is far outweighed by the benefits conferred by vaccination, both to the vaccinated individual and society at large.

"We encourage all eligible candidates to continue to receive these remarkably effective and safe vaccines in order to bring a swift and long-overdue end to this catastrophic pandemic."

Researchers of the 67-year-old's case wrote it highlighted the need for further studies to investigate the link between vitiligo and Covid-19 vaccinations.

Do you have a story tip? Email: newsroomau@yahoonews.com.

You can also follow us on Facebook, Instagram, TikTok and Twitter and download the Yahoo News app from the App Store or Google Play.

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting